64 Katsina Students Hospitalised After Bilharzia Drug Reactions
Panic gripped a school community in Katsina after 64 students reportedly developed vomiting, dizziness and other symptoms following a Bilharzia drug administration exercise. Some were reportedly brought to the hospital unconscious, but authorities say all the affected students have recovered.
At least 64 students of Government Science Secondary School, Batagarawa, Katsina State, were hospitalised after reportedly developing adverse reactions following a Bilharzia treatment and prevention exercise. The students experienced symptoms including vomiting, abdominal discomfort and dizziness. State authorities said all the affected students had recovered, while an investigation into the incident was expected to establish the cause of the reactions.

Parents and members of a school community in Katsina State were thrown into concern after 64 students reportedly developed adverse reactions following a drug administration exercise aimed at preventing and treating Bilharzia.
The affected students, who attend Government Science Secondary School, Batagarawa, were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after experiencing symptoms including vomiting, abdominal discomfort and dizziness.
The incident reportedly caused panic as some of the students were said to have arrived at the hospital unconscious.
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students were brought to the facility unconscious but said they were responding positively to treatment.
According to him, the medication was administered after the students’ heights had been measured to determine the appropriate dosage.
Two of the affected students, Abubakar Muhammad and Hassan Muhammad, said the number of tablets given to the students varied. While some received three tablets, others were given two or one, depending on their height.
A parent, Ma’aruf Sani, who visited his children at the hospital, said they had fully recovered from the reactions.
The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed the incident during a telephone conversation, assuring residents that all the affected students had recovered.
“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.
The commissioner explained that the exercise was conducted by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.
He said the state government would investigate the circumstances surrounding the incident to establish what went wrong, while urging parents and residents not to panic.
Jibia added that arrangements had been made to provide food for the students before their return to school.
Bilharzia, also known as schistosomiasis, is a parasitic disease commonly associated with contact with contaminated freshwater. Preventive treatment programmes are conducted in affected communities to reduce the burden of the disease.
However, the exact cause of the reactions experienced by the students remains unclear. It has not been established whether the symptoms resulted from the medication itself, dosage-related issues or other factors.
As of the time of filing this report, no official findings had been released on the cause of the incident.
For publication of your news content, articles, videos or any other newsworthy materials, please send to famousreporters@gmail.com. For more enquiries, please call/WhatsApp: +2347034989575.

